Lithium Withdrawal Syndrome

Lithium Withdrawal Syndrome

Withdrawal syndrome is said to be experienced by those, who discontinue the use of lithium medication for mood disorders. Read on for more information about this condition.
Lithium medication are very widely used in treating several psychiatric problems, especially, bipolar disorder, manic depressive disorder and hyperactivity disorder. Even though, there is no concrete evidence for the course of action of lithium in alleviating these mood disorders, it is found to be an effective mood stabilizer and is used for treating psychiatric conditions with severe mood swings and irritability. It has been observed that lithium medication are useful in treating mood disorders that are manifested with depression, mania as well as hyperactivity.
Lithium medication are classified as antimanic agents, as they are used in treating psychiatric conditions characterized by episodes of mania. However, it is said that some users have experienced certain lithium side effects, once they discontinue its use. Even withdrawal symptoms are said to be associated with discontinuation of lithium medication. Lithium withdrawal is still a controversial topic, as it is contended that lithium is a drug that does not cause withdrawal.
Symptoms
There is no conclusive and concrete evidence to show the existence of lithium withdrawal syndrome. In fact, some of the studies rubbish the claims regarding these symptoms. According to those who support claims regarding the existence of this condition, certain patients, who have been taking the medication for a long time, may experience relapse of manic episodes, once they discontinue its use. So, relapse of manic episodes is said to be the most important symptom of withdrawal. Lithium overdose symptoms are sometimes considered as withdrawal symptoms. In fact, both are different as the former are associated with overdose of these drugs, whereas the latter symptoms, (if any), are caused by discontinuation of its use.
Does it Exist?
According to some studies, there is no lithium withdrawal syndrome and relapse of manic episodes cannot be considered a symptom of withdrawal. It is contented that the term withdrawal is usually used in cases, where the person is addicted to something (like nicotine withdrawal). On discontinuation of that 'something', the person craves for that and also experience some symptoms that are collectively known as withdrawal syndrome. In case of lithium medication, the users are not addicted to it and there will be no such craving.
The relapse of manic episodes or any other related symptoms, caused by the discontinuation of these drugs are explained as the body's efforts to get adjusted to the absence of the drug, which the body has become accustomed to for a long time. However, studies show that relapse of manic episodes occur in case of discontinuation of lithium drugs and this is mainly found in cases, where the use of the drug is stopped abruptly or over a short period of time. In most cases, relapse of manic episodes started within three months of discontinuation of the drug.
Lithium Discontinuation and Relapse of Mania
It has been observed that discontinuation of lithium medication leads to relapse of manic episodes in some patients. Various studies have been conducted in this regard and it has been suggested that in most cases, such relapse is associated with discontinuation of the drug, all of a sudden or within a short duration. It is always better to lower the dose gradually and discontinue its use. Even then, it cannot be said that gradual discontinuation means there is no risk of relapse. Latest researches show that there is a risk of relapse in 30% of 40% of people, who discontinue use of lithium, whether they do it all at once or gradually.
In short, existence of lithium withdrawal syndrome is still a much-debated topic. However, relapse of manic episodes is possible on discontinuation of lithium medication. So, it is advisable to discontinue the drug, over a period of time. Taper off the dosage gradually and lessen the chances of relapse.
Disclaimer: This article is for informational purposes only and should not be used as a replacement for expert medical advice. Visiting your physician is the safest way to diagnose and treat any health condition.